My doctor started me on Neurontin for pain that I've had in my back. I was very happy with the outcome. It took the pain away and it is not a narcotic! The downside began after a week or so, I noticed that my feet and legs were very swollen. I read on the package that this is a rare side effect. I've talked to my doctor about this and she discontinued the neurontin. Does anyone know how long it will take for the swelling to go away? I gained about 15 pounds of water weight and so far I've only lost five and it has been about 10 days since I stopped taking the medication. Is this normal?
I cannot take Neurontin, Lyrica and Cymbalta for this very same reason. I swell up like a toad! it starts in my feet and hands then goes to my face and lips! It is fortunate that your Dr took you off right away. Just because I had these same effects with other drugs doesnt mean you will. You might try Lyrica or Cymbalta, both good for chronic pain and non-opioid (I dont use the word narcotic. I feel it is an atiquated word than connotates illegal activity. That should not apply to a legally prescribed medication. Narcotic is a word used more by law enforcement than medicine but some docs still use the word. Yes these drugs can be used illegally, too, but in the sense of medicine narcotic doesnt apply. Not criticizing you, just explaining why I dont use that word!) and they might work fine for you. It is certainly worth discussing with your Dr.
I truly wish I could take something non-opioid that would work for me or at least allow me to use less opioids. If I remember right it took about a month for all of the swelling to go away completely. You are not alone, it does happen!
Kelly, I am so sorry. I used to call Neurontin my miracle drug, literally. I was on 1200mg three times a day, and didn't need pain meds. I also didn't realize the swelling that I was going through until I put on 80 pounds, and realized the it wasn't my fault!! I have been off of it for years (except for one 300mg capsule) at night, so that I can get out of bed in the morning. I've only lost 20 of the 80 pounds, and it is very frustrating!! I also have to take a diuretic now. Be glad that you noticed immediately, the fluid will eventually come off, but you have to give it time. Perhaps your doctor can prescribe a water pill for you in the meantime to help with the fluid the neuron tin caused. Good luck!! Also, I hope that you find another med that helps you as much as the neuron tin.
Has your doctor or you checked your blood pressure lately? I was on Lyrica & had some of these same issues with the water wieght. One day my head hurt in a very unusual way so I checked my blood pressure & its was 190/100. Well, I normally have very low blood pressure, so I went right in to see my doctor. The first thing he did was to make me stop the Lyrica,(similar to neurontin), & gave me furosemide to take each day. I was already on atenolol which is a beta blocker for a fast irregular heatbeat. I lost over 8 pounds of water weight in less than 2 days! This was in early February, & I still check my blood pressure regualrly, but it runs around 140/70. the upper being pre-hypertensive. I found that the water was all over my body. My legs ,ankles, boobs, tummy etc... I have now lost 12 pounds & I believe it was all the water weight. It's not a wonder I couldn't lose weight by dieting! Oh & my face was real puffy too.
Never again with the seizures meds for my pain. I have found out that since I got all the water pressure off of me, that my oxycodone does just fine for my chrontic pain too. I still have bad days, but in general I feel better than I have in a very long time. Just a thought or two...
If you can at any opportunity lie down with your feet higher than your heart.
I now know why my face was a funny shape thought the feet sweeling was due to heat as was on holiday when I first noticed. I also felt very unwell, thinking it was IBS> but possibly it was the gabapentin(Neurontin.)
going to stop taking it as already my feet are getting swollen after a break due to the illness( again same problem as in January)
will reduce slowly as should not just stop them>
thanks for highlighting this and thanks to all who replied. As it was not helpng with my nerve pain it seems daft to carry on.
seeing Gp on Friday after full blood counts.
you mnight find you go to teh loo a lot as the fluid leaves your system.
if you can put your feet up against a wall for half an hour twice a day.,that might help.
My 81 year old mother was put on this for nerve pain, burning, tingling after a pinched nerve diagnosis. It worked for a while but then she had symptoms and hand swelling. Not sure what else can be done for her as she in in pain and can't grip anything. Don't know what else will work without all these side effects any ideas?
Thank heavens for this thread! My pain specialist just put me on a new trial of Gralise (gabapentin/neurontin) for my neurpathic pain, and yes it is relieving the pain after 3 days of increased dosing... Except I am now remembering being put on Lyrica some years back just before my back operation and was retaining a lot of fluid with it. My internist told me to stop immediately and I did. I know I will have to stop this Gralise, because it works the same way as Lyrica... Damn! and I can't afford to gain one extra pound of water weight. At least I still have the specially compounded pain cream I can use (sad face)... The Gralise was helping, but the packet of pills my doc gave me were increasing the dosage everyday, arriving at 1800mgs per day in 15 days... yikes
I started gabapentin in July 2014 for neuropathic pain that would evenutally lead to a dx of fibromyalgia (300 mg/night). I tried a higher dosage when that stopped working, and it turned me into a blob of mush, so I have stuck with 300 but added nortryptline. My swelling is ridiculous. It is mainly in my legs, ankles and feet, but recently has moved into my belly area. I have gained 10 lbs of what I'm sure is mostly fluid. I did the vein ultrasound thing because the pressure from the fluid has caused numerous spider veins and now my first varicose (yay). My veins are all fine, no fluid backup, so it's the pressure from the fluid retention. Well, it's summer, and I'm getting married and my legs are AWFUL. I do not want my pictures to have tree stump legs! I miss my ankles... I'm on a light diuretic, perhaps I need a stronger one.
My neuro suggested Cymbalta, so I might transition to that... has anyone tried it?
Has anyone transitioned off gabapentin and how did it go for you? How long did it take your swelling to go down? Has anyone had kidney problems with gaba?
I began using Gabapentin (Neurontin) at 300 mg 3 times per day in early December for the pain associated with my severe bilateral carpal tunnel. I gained 20 pounds of water weight with 15 lbs of it happening over 2 weeks. I have to use a shoe horn to be able to get my feet into my shoes. They are swollen badly, so are my knees and hands. I am tapering off the Gabapentin and increasing my Tramadol (Ultram) for pain relief. Also taking Lasix to help get rid of the water weight.
My name is Roberta I don't know for you but I stopped taking it last yr because of my allegic reaction to it and I still have severe swelling in both feet and ankles and problems with water retention and now I have severe leg a cramps in my thighs. And pain when I walk. And it's only getting worse and worse for me. I had to go on disability because I can hardly walk and it's all thanks to this Lyrica. If only my Dr. Would have just kept me on my other med and just raised the dose like I asked I wouldn't be where I am now. But hopefully, you can listen to me and here because what I wanna tell you is this. Don't believe everything the dr says. Research things yourself. Half the things I know its from here. Good luck and God Bless
- Neurontin Information for Consumers
- Neurontin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Neurontin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 9 Mar 2010 • 5 answers
Posted 18 Nov 2011 • 6 answers
Posted 4 Dec 2011 • 2 answers
Posted 26 Dec 2012 • 1 answer
Posted 18 Sep 2014 • 1 answer